Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 6, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Jun 18, 2021, 2:00 PM MDT for 12 counties in Montana; Sheridan County, Wyoming. It took effect at Jun 19, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2021, 2:00 PM MDT (20:00 UTC)
- In effect from
- Jun 19, 2021, 12:00 PM MDT
- Expired
- Jun 19, 2021, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carbon County, MT, Custer County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Yellowstone County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 46 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WWUS85 KBYZ 182000
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
200 PM MDT Fri Jun 18 2021
MTZ125>132-WYZ274-192000-
/O.UPG.KBYZ.FW.A.0004.210619T1800Z-210620T0300Z/
/O.NEW.KBYZ.FW.W.0006.210619T1800Z-210620T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-Sheridan County-
200 PM MDT Fri Jun 18 2021
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon to 9 PM MDT Saturday. The
Fire Weather Watch is no longer in effect.
* IMPACTS: Low humidities, unseasonably warm temperatures, strong
gusty winds, and wind shift with a cold front will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
* WIND: Northwest 15 to 25 mph with gusts 30 to 35 mph. Winds
becoming north to northeast by Saturday evening.
* HUMIDITY: 14 to 19 percent.
* TEMPERATURES: Highs in the mid 80s to lower 90s.
* COLD FRONT: Saturday evening, turning winds to the northeast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings3 follow-up statements
523
WWUS85 KBYZ 190815
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
215 AM MDT Sat Jun 19 2021
MTZ125>132-WYZ274-200300-
/O.CON.KBYZ.FW.W.0006.210619T1800Z-210620T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-Sheridan County-
215 AM MDT Sat Jun 19 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...
* IMPACTS: Low humidities, unseasonably warm temperatures, strong
gusty winds, and wind shift with a cold front will create erratic
fire behavior.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
* WIND: Northwest 10 to 20 mph with gusts up to 25 mph.
* HUMIDITY: 14-19 percent.
* TEMPERATURES: In the mid 80s to lower 90s.
* COLD FRONT: this evening, turning winds to the northeast with
gusts as 30 to 40 mph possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings950
WWUS85 KBYZ 192056
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
256 PM MDT Sat Jun 19 2021
MTZ125>132-WYZ274-200300-
/O.CON.KBYZ.FW.W.0006.000000T0000Z-210620T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-Sheridan County-
256 PM MDT Sat Jun 19 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, unseasonably warm temperatures, strong
gusty winds, and a wind shift with a cold front will create
erratic fire behavior.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.
* HUMIDITY: 13-19 percent.
* TEMPERATURES: In the mid 80s to lower 90s.
* COLD FRONT: this evening, turning winds to the north/northeast
with gusts to 30 to 40 mph possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings410 WWUS85 KBYZ 200254 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 854 PM MDT Sat Jun 19 2021 MTZ125>132-WYZ274-200400- /O.EXP.KBYZ.FW.W.0006.000000T0000Z-210620T0300Z/ Stillwater County-Beartooth Ranger District Custer National Forest- Golden Valley County/Musselshell county-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Rosebud/Northern Treasure Counties- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County-Sheridan County- 854 PM MDT Sat Jun 19 2021 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Relative humidity values are rising, and while winds remain gusty, but they have been trending down. Critical fire weather conditions have ended across the area, therefore the Red Flag Warning has been allowed to expire. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jun 18, 1:55 PM MDT, 5 minutes earlier.
Area forecast discussion, Jun 18, 1:55 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
155 PM MDT Fri Jun 18 2021
.DISCUSSION...
Tonight through Sunday night...
An upper trough over British Columbia will drop through the area
Saturday. This will push a cold front through Saturday night.
Ahead of the front, temperatures will warm to around 90 degrees
with humidity levels falling into the teens. Northwest winds will
mix down by early afternoon and become gusty by late afternoon,
with some gusts 25-35mph. A cold front will then push through
Saturday night and turn winds north to northeast during the
evening, with gusts continuing. Will upgrade the Fire Weather
Watch in place to a Red Flag warning.
A stray thunderstorm is possible, ahead of the front, over
southeast Montana Saturday afternoon. At this time, the hires
models were keeping the activity east and southeast of the
forecast area. Will keep a low PoP in place for Carter and parts
of Fallon counties. Showers and a few thunderstorms will develop
behind the front over northwest zones Saturday evening. This
activity will spread southeast overnight. Showers will settle
along the foothills by early Sunday as upslope flow increases.
Temperatures will be quite a bit cooler with showers and clouds,
with maxes struggling to get out of the upper 60s and lower 70s.
Showers will taper off quickly Sunday evening. TWH
Monday through Friday...
NW flow will be over the area on Monday. A few of the cluster
ensembles showed some precipitation over southern/SE
MT...otherwise the other models were dry. NBM was going dry for
Monday, and a little warmer, with highs in the lower 80s over
parts of the area. Upper ridging moves in for Tuesday through
Wednesday, and a cold front moves E through the area on Wednesday.
The front will bring a low chance of thunderstorms to central and
western portions of the area. Temps continue to moderate,
reaching the upper 80s to upper 90s on Wednesday. Zonal flow will
be over the region for Thursday with slightly lower temperatures,
and chances for afternoon and evening thunderstorms. General NW
flow will bring a slight chance of showers and thunderstorms to
the area Friday afternoon. Lowest humidities will be in the teens
Tue. and Wed., with a cold frontal passage and some storms on
Wednesday. It will also be breezy in the western zones on
Wednesday, but humidities were higher there. So will need to watch
Wed. for any fire weather concerns. Otherwise, the Fosberg index
did not look concerning through the period. CWASP was also low
through the extended, which indicated limited chances for strong
storms. Arthur
&&
.AVIATION...
VFR conditions will prevail. Wildfire smoke could reduce slant
range visibility at times. A mainly dry cold front will move S
through the area late Saturday morning through the afternoon,
bringing gusty N surface winds. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 056/091 056/069 049/080 053/089 059/093 060/090 059/089
00/N 47/T 10/U 00/U 11/U 22/T 22/T
LVM 050/086 050/066 042/081 048/089 053/088 053/086 053/086
00/N 37/T 10/U 00/U 12/T 23/T 22/T
HDN 055/092 054/072 047/081 049/090 056/096 059/092 058/091
00/N 46/T 10/U 00/U 01/U 21/U 22/T
MLS 055/092 055/073 048/077 051/088 058/095 063/091 060/089
01/N 34/W 10/U 00/U 00/U 11/B 12/W
4BQ 058/092 058/071 049/077 051/088 058/094 063/091 060/088
01/N 35/T 10/U 00/U 01/U 11/U 22/T
BHK 051/089 053/072 043/074 048/084 055/093 060/090 057/086
02/T 34/W 10/U 00/U 00/U 11/B 12/W
SHR 052/089 051/067 043/076 048/087 053/092 056/089 055/087
00/N 47/T 20/U 00/U 11/U 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon to 9 PM MDT Saturday FOR
ZONES 125>132.
WY...Red Flag Warning in effect from noon to 9 PM MDT Saturday FOR
ZONE 274.
&&
weather.gov/billingsThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:46 AM MDT | Fire Weather Watch | BYZ | Big Horn, Carbon, Custer, Golden Valley, Musselshell, Park and 6 more | 11 hr |
Nearby
Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.